CNS drugs and antiepileptics: antipsychotics in dementia: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · CNS drugs and antiepileptics: antipsychotics in dementia

Sample item

An 80-year-old woman with Alzheimer disease is agitated and aggressive, and a family member asks about starting an antipsychotic. What serious risk carries a boxed warning in this group of patients?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Higher all-cause mortality, mainly cardiac and infective

Antipsychotics, typical and atypical, carry a boxed warning for increased mortality in elderly patients with dementia, largely from cardiovascular events and pneumonia. Non-drug measures come first, and if a drug is used it should be at the lowest dose for the shortest time.

Option by option

  • A. Higher all-cause mortality, mainly cardiac and infective (correct)

    Correct. Mortality rises in elderly dementia patients, mostly from cardiac and infective causes.

  • B. Acute hepatic failure from mitochondrial toxicity in children

    Mitochondrial hepatic failure is a valproate hazard and is not the boxed warning for antipsychotics.

  • C. Pulmonary fibrosis and interstitial lung disease with long use

    Pulmonary fibrosis is linked with amiodarone and nitrofurantoin.

  • D. Irreversible agranulocytosis within the first month of use

    Agranulocytosis is associated with clozapine, and monitoring applies mainly to that drug.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Higher all-cause mortality, mainly cardiac and infective. Antipsychotics, typical and atypical, carry a boxed warning for increased mortality in elderly patients with dementia, largely from cardiovascular events and pneumonia.

Why is "Acute hepatic failure from mitochondrial toxicity in children" not the answer?

Mitochondrial hepatic failure is a valproate hazard and is not the boxed warning for antipsychotics.

Why is "Pulmonary fibrosis and interstitial lung disease with long use" not the answer?

Pulmonary fibrosis is linked with amiodarone and nitrofurantoin.

Why is "Irreversible agranulocytosis within the first month of use" not the answer?

Agranulocytosis is associated with clozapine, and monitoring applies mainly to that drug.

What concept does this question test?

It tests CNS drugs and antiepileptics: antipsychotics in dementia in Pharmacology. Non-drug measures come first, and if a drug is used it should be at the lowest dose for the shortest time.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study CNS drugs and antiepileptics: antipsychotics in dementia?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.